Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 16, 2025, 12:57 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 17, 2025, 9:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2025, 12:57 PM CST (18:57 UTC)
- In effect from
- Jan 17, 2025, 9:00 AM CST
- Expired
- Jan 17, 2025, 7:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WWUS73 KABR 161857 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1257 PM CST Thu Jan 16 2025 SDZ003>005-009-010-015-170500- /O.NEW.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of Eureka, Herreid, Ipswich, Mobridge, Isabel, and McIntosh 1257 PM CST Thu Jan 16 2025 /1157 AM MST Thu Jan 16 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth Counties. * WHEN...From 9 AM CST /8 AM MST/ to 7 PM CST /6 PM MST/ Friday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible on Friday. Passing snow showers combined with these strong winds could cause sudden significant drops in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ006>008-011-016>018-021-033>037-045-048-051-170500- /O.NEW.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/ Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Webster, Gettysburg, Milbank, Britton, Highmore, Sisseton, Onida, Kennebec, Faulkton, Aberdeen, Fort Pierre, Redfield, Miller, Murdo, Fort Thompson, and Pierre 1257 PM CST Thu Jan 16 2025 /1157 AM MST Thu Jan 16 2025/ ...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...From noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Friday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible on Friday. Passing snow showers combined with these strong winds could cause sudden significant drops in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dorn
6 follow-up statements
284 WWUS73 KABR 162157 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 357 PM CST Thu Jan 16 2025 SDZ003>005-009-010-015-170800- /O.CON.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Mobridge, Eureka, Ipswich, Herreid, and Isabel 357 PM CST Thu Jan 16 2025 /257 PM MST Thu Jan 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth Counties. * WHEN...From 9 AM CST /8 AM MST/ to 7 PM CST /6 PM MST/ Friday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible on Friday. Passing snow showers combined with these strong winds could cause sudden significant drops in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ006>008-011-016>018-021-033>037-045-048-051-170800- /O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/ Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Kennebec, Fort Pierre, Murdo, Sisseton, Milbank, Fort Thompson, Miller, Aberdeen, Faulkton, Redfield, Webster, Pierre, Britton, Gettysburg, Onida, and Highmore 357 PM CST Thu Jan 16 2025 /257 PM MST Thu Jan 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...From noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Friday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible on Friday. Passing snow showers combined with these strong winds could cause sudden significant drops in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KK
138 WWUS73 KABR 170405 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1005 PM CST Thu Jan 16 2025 SDZ003>005-009-010-015-171415- /O.CON.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of Isabel, McIntosh, Mobridge, Eureka, Herreid, and Ipswich 1005 PM CST Thu Jan 16 2025 /905 PM MST Thu Jan 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth Counties. * WHEN...From 9 AM CST /8 AM MST/ to 7 PM CST /6 PM MST/ Friday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible on Friday. Passing snow showers combined with these strong winds could cause sudden significant drops in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ006>008-011-016>018-021-033>037-045-048-051-171415- /O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/ Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Fort Pierre, Fort Thompson, Webster, Murdo, Faulkton, Kennebec, Onida, Sisseton, Miller, Pierre, Redfield, Highmore, Gettysburg, Aberdeen, Milbank, and Britton 1005 PM CST Thu Jan 16 2025 /905 PM MST Thu Jan 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...From noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Friday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible on Friday. Passing snow showers combined with these strong winds could cause sudden significant drops in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
718 WWUS73 KABR 171108 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 508 AM CST Fri Jan 17 2025 SDZ003>005-009-010-015-172100- /O.CON.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of Eureka, Herreid, Ipswich, McIntosh, Mobridge, and Isabel 508 AM CST Fri Jan 17 2025 /408 AM MST Fri Jan 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth Counties. * WHEN...From 9 AM CST /8 AM MST/ this morning to 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ006>008-011-016>018-021-033>037-045-048-051-172100- /O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/ Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Milbank, Miller, Redfield, Gettysburg, Webster, Britton, Pierre, Murdo, Sisseton, Faulkton, Onida, Highmore, Kennebec, Fort Thompson, Fort Pierre, and Aberdeen 508 AM CST Fri Jan 17 2025 /408 AM MST Fri Jan 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...From noon CST /11 AM MST/ today to 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Scarlett
877 WWUS73 KABR 171619 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1019 AM CST Fri Jan 17 2025 MNZ039-046-SDZ019-020-022-023-180100- /O.EXA.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/ Traverse-Big Stone-Clark-Codington-Hamlin-Deuel- Including the cities of Wheaton, Watertown, Clear Lake, Ortonville, Clark, and Hayti 1019 AM CST Fri Jan 17 2025 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Big Stone and Traverse Counties. In South Dakota, Clark, Codington, Deuel, and Hamlin Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible today. Passing snow showers combined with these strong winds could cause brief drops in visibility down to a mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ003>005-009-010-015-180100- /O.CON.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Ipswich, Isabel, Herreid, Mobridge, and Eureka 1019 AM CST Fri Jan 17 2025 /919 AM MST Fri Jan 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...North winds 25 to 40 mph with gusts up to 55 mph. * WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth Counties. * WHEN...Until 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible today. Passing snow showers combined with these strong winds could cause brief drops in visibility down to a mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ006>008-011-016>018-021-033>037-045-048-051-180100- /O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/ Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Webster, Gettysburg, Onida, Highmore, Fort Thompson, Aberdeen, Redfield, Murdo, Fort Pierre, Faulkton, Sisseton, Pierre, Miller, Kennebec, Britton, and Milbank 1019 AM CST Fri Jan 17 2025 /919 AM MST Fri Jan 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...Until 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible today. Passing snow showers combined with these strong winds could cause brief drops in visibility down to a mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dorn
968 WWUS73 KABR 172001 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 201 PM CST Fri Jan 17 2025 MNZ039-046-SDZ006>008-011-016>023-033>037-045-048-051-180615- /O.NEW.KABR.CW.Y.0001.250119T0300Z-250119T1800Z/ /O.CON.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Potter-Faulk-Spink- Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- Including the cities of Gettysburg, Sisseton, Redfield, Murdo, Aberdeen, Clear Lake, Fort Pierre, Onida, Hayti, Britton, Ortonville, Fort Thompson, Clark, Highmore, Faulkton, Kennebec, Webster, Pierre, Miller, Watertown, Milbank, and Wheaton 201 PM CST Fri Jan 17 2025 /101 PM MST Fri Jan 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... ...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ SATURDAY TO NOON CST /11 AM MST/ SUNDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph. For the Cold Weather Advisory, very cold wind chills as low as 41 below expected. * WHERE...Portions of west central Minnesota and central, north central, and northeast South Dakota. * WHEN...For the Wind Advisory, until 7 PM CST /6 PM MST/ this evening. For the Cold Weather Advisory, from 9 PM CST /8 PM MST/ Saturday to noon CST /11 AM MST/ Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible. Passing snow showers combined with these strong winds could cause brief drops in visibility down to a mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ003>005-009-010-015-180615- /O.NEW.KABR.CW.Y.0001.250119T0300Z-250119T1800Z/ /O.CON.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of Mobridge, Herreid, Ipswich, Eureka, Isabel, and McIntosh 201 PM CST Fri Jan 17 2025 /101 PM MST Fri Jan 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... ...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ SATURDAY TO NOON CST /11 AM MST/ SUNDAY... * WHAT...For the Wind Advisory, north winds 25 to 35 mph with gusts up to 55 mph. For the Cold Weather Advisory, very cold wind chills as low as 41 below expected. * WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth Counties. * WHEN...For the Wind Advisory, until 7 PM CST /6 PM MST/ this evening. For the Cold Weather Advisory, from 9 PM CST /8 PM MST/ Saturday to noon CST /11 AM MST/ Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Isolated to scattered snow showers are possible. Passing snow showers combined with these strong winds could cause brief drops in visibility down to a mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Vipond
299 WWUS73 KABR 180048 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 648 PM CST Fri Jan 17 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181100- /O.EXP.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/ /O.CON.KABR.CW.Y.0001.250119T0300Z-250119T1800Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ipswich, Aberdeen, Britton, Miller, Kennebec, Hayti, Fort Pierre, Murdo, Sisseton, Onida, Eureka, Redfield, Webster, Ortonville, Fort Thompson, Isabel, Watertown, Clear Lake, Gettysburg, McIntosh, Herreid, Highmore, Faulkton, Clark, Mobridge, Milbank, and Pierre 648 PM CST Fri Jan 17 2025 /548 PM MST Fri Jan 17 2025/ ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ SATURDAY TO NOON CST /11 AM MST/ SUNDAY... ...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...Very cold wind chills from 30 below to 40 below zero expected. * WHERE...Portions of west central Minnesota and central, north central, and northeast South Dakota. * WHEN...From 9 PM CST /8 PM MST/ Saturday to noon CST /11 AM MST/ Sunday. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ TMT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 16, 12:01 PM CST, 56 minutes earlier. Its key messages:
- Mild air (10 to 20 degrees above normal) to persist into Friday morning.
- An arctic front pushes south Friday afternoon bringing falling temperatures, strong northwest winds, and snow showers.
- The next arctic blast comes with readings 15 to as much as 30 degrees below normal late Friday into early next week. The arctic air will bring the potential for morning wind chill values of 30 degrees below zero or colder Sunday into early next week.
Area forecast discussion, Jan 16, 12:01 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1201 PM CST Thu Jan 16 2025 .KEY MESSAGES... - Mild air (10 to 20 degrees above normal) to persist into Friday morning. - An arctic front pushes south Friday afternoon bringing falling temperatures, strong northwest winds, and snow showers. - The next arctic blast comes with readings 15 to as much as 30 degrees below normal late Friday into early next week. The arctic air will bring the potential for morning wind chill values of 30 degrees below zero or colder Sunday into early next week. && .UPDATE... Issued at 1142 AM CST Thu Jan 16 2025 The aviation discussion has been updated below for the 18Z TAFS. UPDATE Issued at 842 AM CST Thu Jan 16 2025 Will let things ride today. No update/changes planned to the today period forecast at this time. As surface ridging over the CWA shifts away this afternoon, better west-component mixing-layer winds should help temperatures warm into the 30s and 40s again today. && .SHORT TERM /TODAY THROUGH FRIDAY AFTERNOON/... Issued at 422 AM CST Thu Jan 16 2025 Waa continues across the region today, though there will be less favorable mixing through the morning than yesterday. However, with winds shifting back to the southwest through the afternoon at the sfc and H85 and with more of a westerly component farther aloft, there's little reason to believe temperatures will underachieve guidance. Added a couple of degrees to model guidance across the board for today's highs especially given the warmer starting temperatures in the upper 20s to lower 30s this morning. On Friday, an arctic front is set to sweep through in the afternoon with trailing shortwave energy aloft in the upper trough. H85 temps plummet back into the negative teens Celsius through Friday afternoon and the region will see falling temperatures through the afternoon, accordingly. The shortwave will also help to generate enough forcing for some light snow showers. Combined with northwest winds gusting 40 to 50 mph, visibility may be reduced at times in areas with falling snow. Once again, guidance was not overly supportive of pops given the lack of moisture in the mid levels. Broad-brushed some 20s in there to match with the shortwave timing and neighbors. Also leaned toward NBM 90th for winds given the strong caa. && .LONG TERM /FRIDAY EVENING THROUGH WEDNESDAY/... Issued at 422 AM CST Thu Jan 16 2025 Not really much overall change in the forecast Friday night through Monday, with the area already experiencing strong cold advection and northwest winds. 850mb temperatures will fall about 10C between 00Z Saturday and 00Z Sunday, with the core of coldest air, at between -31C to -34C, situated over western Minnesota by mid-day Monday. This represents between 2 and 3 standard deviations below climo and is somewhere between a 2 and 5 year event for our area. The surface high moves overhead during the day Monday, so for Sunday/Monday morning despite having such cold air aloft, mixing will temper temperature drops overnight. Additionally, the lack of deep snow cover will also allow for more daytime heating and limit overall temperature drops overnight. NBM is still running highs around zero and lows around -15F, a testament to how cold an airmass we are dealing with. So, both Sunday/Monday mornings will need some form of headline due to dangerous wind chills. Nothing yet as we are still about 72 hours out before we would need anything. Mixed winds in BUFKIT are topping out around 40kts 00Z Saturday but will be weakening slightly but steadily. As mentioned above, the gradient and cold air advection really don't stop until Monday. Monday night is the night that features extremely favorable radiational cooling conditions as the high sinks south. Lack of snowcover will mean there remains that lower bound to how cold it can get overnight. The deep cold airmass and whatever little winds we do get means we're still likely in the running for one more morning of headlines to start Tuesday. Though the day warm advection will help erode out the Arctic airmass, though this is where models begin to diverge on how quickly it can erode out with the NBM indicating a 10 degrees or higher range in the 25th/75th percentiles for highs and lows. Thereafter, with a weak trough coming in from the west we should see somewhat milder temperatures and low chances for moisture for the middle to latter half of the work week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1142 AM CST Thu Jan 16 2025 Terminals KABR,KATY,KPIR,KMBG VFR conditions will continue to prevail at all 4 terminals this afternoon through tonight into Friday morning. Surface winds will remain relatively light from the south to southwest through this evening. LLWS begins to develop as much stronger west to northwest winds develop overnight. Included mention of this at all terminals overnight. Overcast skies lower by the end of this forecast period as west to northwest winds become increasingly gusty. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Wise LONG TERM...Connelly AVIATION...Vipond
Hazardous weather outlook, Jan 16, 4:05 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 405 AM CST Thu Jan 16 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 405 AM CST Thu Jan 16 2025 /305 AM MST Thu Jan 16 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An arctic front passes through Friday afternoon bringing strong northwest winds with gusts of 40 to 50 mph and snow showers. Arctic air is expected to settle in early next week. Sunday and Monday could see "feels- like" temperatures fall as low as -25 to -35 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.